Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 129, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 26, 2023, 1:09 AM EDT for 5 counties in Tennessee. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 26, 2023, 1:09 AM EDT (05:09 UTC)
- Expired
- Jun 26, 2023, 2:00 AM EDT
- In force
- 51 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Anderson County, TN, Campbell County, TN, Morgan County, TN, Scott County, TN, Union County, TN
The radar
The Knoxville radar (KMRX), 79 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 10:21 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 5.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2260 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1424 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 12.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 9:44 PM EDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jun 25, 9:44 PM EDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Morristown TN 944 PM EDT Sun Jun 25 2023 ...New UPDATE... .UPDATE... Issued at 930 PM EDT Sun Jun 25 2023 The earlier round of convection has exited, but strong convection is getting going near the Ohio River and latest guidance still suggests an arrival time over our northern Plateau counties of sometime around the 05-06Z time frame. Will be making slight adjustments to slow the forecast arrival time with this update but overall PoPs/Wx depiction still looks good. No major change in thinking on the severe threat, with hail and damaging winds expected to be the main threats. Only other changes with this update will be to bump temperatures and dew points down based on latest observations. && .SHORT TERM... (This evening through Monday night) Issued at 235 PM EDT Sun Jun 25 2023 Southern sections will be under the gun for damaging winds and heavy rain over the next few hours. The current orientation of the storms NW-SE along a boundary suggests training cells that could produce localized flooding problems. Once this activity exits, we will have a period of calm and clearing skies through the evening. The convection now developing in IN is expected to develop into a MCS that will track SE through the night. The recent CAMS runs have reasonably decent agreement on the timing of this MCS into the Plateau and SW VA, likely around 05-06Z. The main concern with these storms will be large hail. Model soundings continue to indicate very steep lapse rates above a stable boundary layer. There will be a strong 40+ kt LLJ advecting high theta-e air at the top of the low level inversion, around 800 mb. This results in MUCAPE values in the RAP of 3000-3500 J/kg just ahead of the MCS. Deep layer shear of 40-50 kt will support supercells. In addition, there will be strong divergence at the nose of a jet streak to enhance lift, and strong frontogenetic forcing in the 925-700 mb layer. These factors point toward an enhanced large hail and damaging wind threat. A tornado threat appears minimal with the elevated nature of the convection. The threat will exist across the entire area, but will be highest in the northern Cumberland Plateau and KY border counties of SW VA as the models suggest a weakening trend to the convection as it moves through. The storms should be out of the area by 10Z. The rain chance for Monday has trended downward, along with the chance of strong/severe storms. With the upper trough still overhead, some isolated to scattered showers will be possible, mainly in the mountains. Most other areas appear to be under the influence of a strong capping inversion around 800-850 mb that will prevent vertical development in the afternoon. Will have low to slight chance PoPs in eastern sections. && .LONG TERM... (Tuesday through next Sunday) Issued at 235 PM EDT Sun Jun 25 2023 Key Messages: 1. Mostly dry through the work week with temperatures trending to above normal by late week. Cannot rule out the occasional shower/storm at times. 2. Increasing chances of PoPs next weekend. Discussion: On Tuesday, upper level troughing will slowly meander ENE as ridging gradually builds into the Great Lakes region throughout the week. Increasing subsidence can be noted on GFS derived soundings around 800mb with an inversion associated with a layer of notably drier air. This should act to keep much of the southern and central portions of the area dry Tuesday. The chance of showers and storms will still be possible in northeast Tennessee and southwest Virginia in closer proximity to the trough axis. As we head into the middle of the week, ridging impacts will increase across the area. This will result in mostly dry days with the occasional chance of diurnally driver pop-up shower or storm. It continues to look like increasing H5 heights will lead to a warming trend with above normal temperatures expected by late week. Deterministic GFS and ECMWF show H85 temperatures in excess of 20C by Friday afternoon. A stationary frontal boundary and potential shortwave disturbances moving through mean flow aloft will bring a return of PoPs this weekend. However, model discrepancies result in minimal confidence and the inability to pick out much detail at this time. && .AVIATION... (00Z TAFS) Issued at 657 PM EDT Sun Jun 25 2023 Another round of showers/storms are expected to roll through tonight, and will try to time these with categorical thunder along with a 2 hour tempo group for stronger storms with very gusty winds and lower conditions (MVFR/IFR). Outside of the storms, mainly VFR conditions are expected. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 69 90 66 89 / 60 10 10 0 Knoxville McGhee Tyson Airport, TN 67 88 64 86 / 80 20 10 0 Oak Ridge, TN 67 88 63 86 / 80 10 0 10 Tri Cities Airport, TN 65 86 61 80 / 60 20 20 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM... AVIATION...
Hazardous weather outlook, Jun 25, 9:46 PM EDT, 3 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 946 PM EDT Sun Jun 25 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-270200- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 946 PM EDT Sun Jun 25 2023 /846 PM CDT Sun Jun 25 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Tonight Another round of storms is expected to move through the area tonight, mainly between midnight and 5 AM EDT. These storms will likely be capable of producing large hail and frequent lightning. A few damaging wind gusts will also be possible. Locations in and near the Cumberland Plateau will have the highest chance of severe weather tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed tonight. Please relay any information about severe weather to the NWS.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 12:41 AM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 34 min |
| Jun 26, 1:22 AM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Hancock, Union | 38 min |
| Jun 26, 1:30 AM EDT | Severe Thunderstorm Warning | MRX | Morgan | 30 min |
| Jun 26, 1:45 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Grainger, Knox, Morgan, Roane and 2 more | 45 min |
| Jun 26, 1:56 AM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Grainger, Hamblen, Hancock, Hawkins and 1 more | 49 min |
| Jun 26, 2:19 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Cocke, Grainger, Greene, Hamblen and 5 more | 41 min |
| Jun 26, 2:47 AM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 28 min |
| Jun 26, 2:52 AM EDT | Special Weather Statement | MRX | Greene | 38 min |
| Jun 26, 2:56 AM EDT | Special Weather Statement | MRX | Blount, Loudon, Sevier | 34 min |
| Jun 26, 3:14 AM EDT | Special Weather Statement | MRX | Cocke | 31 min |
| Jun 26, 3:50 AM EDT | Special Weather Statement | MRX | Rhea, Roane | 40 min |
| Jun 26, 5:46 AM EDT | Special Weather Statement | MRX | Roane | 29 min |
| Jun 26, 1:13 AM EDT | Special Weather Statement | MRX | Lee, Scott, Wise, City of Norton | 62 min |
| Jun 26, 3:56 AM EDT | Special Weather Statement | MRX | Cherokee, Clay | 34 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.